Illinois, 2022

Damaging Wind in Illinois, May 21, 2022

May 21, 2022 · NWS LSX · 1 event in 1 county or zone

A line of storms moved through southern Illinois. Some of the storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A line of storms moved through southern Illinois. Some of the storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 21, 2:20 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, May 21, 2:20 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
320 AM CDT Sat May 21 2022

.SHORT TERM...  (Through Late Sunday Afternoon)
Issued at 319 AM CDT Sat May 21 2022

Key Messages:

1) A renewed, marginal threat for severe weather will develop this
afternoon into this evening along and ahead of a slowly-advancing
cold front. Large hail and damaging wind are the main threat.

2) These thunderstorms will occur in several rounds, sometimes over
the same area. In these instances, isolated flooding is possible.

3) The front advances south of the region tonight, with post-frontal
showers ending by dawn on Sunday.

A longwave trough across the western and north-central CONUS is
keeping the Mid-Mississippi Valley in southwest flow aloft. At the
surface, regional objective analysis and velocity data from KLSX
shows a slowly-advancing cold front that spans from Rolla, MO up
through Effingham, IL. Minimal convection is occurring along the
front itself, owing to a strongly-capped boundary layer, but behind
the front elevated convection continues across a narrow corridor of
central/northeast Missouri and west-central Illinois.

These thunderstorms, being forced by the upper-level front and
slowly-falling heights, will weaken by this morning when the front
slows and heights aloft begin to rise slowly. A second round of
convection is likely to occur along and behind the front later this
morning associated with a weak shortwave that traverses the mid-
level southwest flow along the front. At this point, the boundary
will likely be across southeast Missouri/southwest Illinois
according to nearly all guidance, but ahead of it SBCAPE values
ranging from 500-1000J/kg will exist. Some, arguably bullish,
guidance paints a swath of 2000-3000J/kg of surface-based
instability along the front, which would certainly aid robust
convection and increase the potential for severe storms. However,
indications are that this instability maximum will exist across a
small portion of the CWA for a limited amount of time.

0-6km bulk shear vectors of 30-40kts oriented parallel to the front
suggest weakly-organized cells that slowly congeal into a line,
though outflow boundaries resulting from the convection may
accelerate the upscale growth. A few surface-based storms out ahead
and along the boundary will have the potential for large hail and
damaging wind, but any tornado risk appears minimal given the poor 0-
1km shear parameter space. Behind the front, wind will be less of a
concern but with 8C/km mid-level lapse rates possible and roughly
1000J/kg of MUCAPE, one or two storms could contain large hail.
Locally-heavy rain will exist, particularly in areas that are
impacted by several rounds of storms in short order, which
introduces the low potential for flooding concerns. One of the key
factors working against more pronounced flooding worries is notable
dry air entrainment that would impact rainfall efficiency, as
depicted in model soundings that are subsaturated through portions
of the column.

Flow aloft becomes more westerly, and the front finally exits the
CWA this evening. Anafrontal showers and isolated thunderstorms will
taper off by midnight and end completely by sunrise, which will set
the stage for a cloudy and cool Sunday. Temperatures will top out in
the mid-60s, which is 10-15F below average, and mid-40s dewpoints
will give the region a welcomed reprieve from humidity before late
Spring takes hold. We remain dry and cooler than average through the
end of the weekend and into early next week.

MRB

.LONG TERM...  (Sunday Night through Friday)
Issued at 319 AM CDT Sat May 21 2022

Focus in the extended forecast surrounds a mid-week system that will
bring widespread rain and a threat for thunderstorms. Locally-heavy
rain is possible, along with an outside risk for stronger
thunderstorms.

The work week will start off dry and seasonably cool with the base
of a surface ridge shunting east of the region. Easterly winds will
warm us slightly compared to Sunday, but will keep appreciable low-
level moisture far from the CWA. Deterministic and ensemble guidance
agrees on a more amplified mid-level height pattern, resulting in
southwest flow aloft overspreading the region by late Monday. A warm
front should lift north and bring low chances for showers and
thunderstorms back to the CWA starting Monday evening, but guidance
diverges on the strength of the front and quality of moisture
associated with the warm air advection.

Through the day on Tuesday, the upper level pattern will further
amplify and allow for a surface low to deepen across the southern
Great Plains and shunt northeast into the region. The exact
evolution of the trough will predicate the strength and location of
the low as it moves north and east. WPC Cluster Analysis continues
to highlight subtle differences in the flow pattern: some clusters
favor a more progressive trough, while others are less amplified and
would not allow for stronger cyclogenesis. Regardless, between
Tuesday when the low and a warm front lift north through the region
and Wednesday when perhaps a second surface low would pass through,
rain and embedded thunderstorms are likely.

Amounts appear to stay rather tolerable: GEFS/EPS/CMCE probabilities
of exceeding 1" of rain in any 24hr period stay very low, but there
are indications in the NAEFS and GEFS M-Climate that anomalous
precipitable water values will reside in the region during that
time. WPC Experimental Day 4 and Day 5 Excessive Rainfall Outlooks
highlight an area south of the region, but that may drift north if
the guidance follows suit. As far as the chance for severe weather,
CIPS Analog and CSU Severe Probability guidance both support the
greater threat being suppressed further south (based on the GEFS).
If that pattern holds true, it would make sense that severe weather
would be confined to south of the region where more appreciable
upper-level support and instability would overlap.

Following the mid-week disturbances, an upper-level ridge builds
across the southeast CONUS. This pattern would favor drier
conditions for us, but the location of a deep trough to our west
would play a role in our sensible weather. If it is closer to the
region, the resultant southwest flow would keep rain chances around,
but if it is further west (as some ensemble guidance suggests) we
would remain drier. Temperatures that remain around or below normal
this week would be on an upward trend into the weekend in
association with the amplifying ridge, but how warm we get into the
weekend is also closely tied to the flow pattern aloft.

MRB

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1142 PM CDT Fri May 20 2022

Showers and thunderstorms currently moving northeast across
central and northeast Missouri into west central Illinois will
affect COU/JEF/UIN through 10Z. This line will spread east and
affect the St. Louis metro terminals between 08-12Z. Thunderstorms
will bring MVFR/possible IFR ceilings and visibilities in heavy
rainfall as well as low risk of hail and wind gusts to 35 knots. The
chance for showers and thunderstorms will decrease on Saturday
morning before increasing again on Saturday afternoon at all of
the airports.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 21, 2:22 AM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
322 AM CDT Sat May 21 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220830-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
322 AM CDT Sat May 21 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance for thunderstorms today into this evening, mainly
along and south of I-70.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance for thunderstorms Monday night through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

MRB

In the hours before

Local storm report, May 21, 4:09 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 AM CDT SAT MAY 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     HAIL             HERCULANEUM             38.26N 90.39W
05/21/2022  M0.50 INCH       JEFFERSON          MO   TRAINED SPOTTER

            REPORTED VIA TWITTER.

&&

MRB

The radar

The St Louis radar (KLSX), 99 km away, was scanning. The volume nearest the first event began at 10:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bond

When
May 21, 4:45 AM CST
Where
Bond County, 1.07 mi WSW of Pocahontas to Pocahontas
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
38.823, -89.547

As a line of storms moved through town, numerous large tree limbs were blown down and an 8 inch diameter tree was snapped off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1028183.